Alert archive / Washington / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 10, NWS Pendleton, OR

June 26, 2017Umatilla County, Oregon; Benton County, Walla Walla County, Washington

NWS Pendleton, OR issued this severe thunderstorm warning at Jun 26, 2017, 4:49 PM PDT for Umatilla County, Oregon; Benton County, Walla Walla County, Washington. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2017, 4:49 PM PDT (23:49 UTC)
Expired
Jun 26, 2017, 5:45 PM PDT
In force
56 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Umatilla County, OR, Benton County, WA, Walla Walla County, WA

The radar

The Pendleton radar (KPDT), 37 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.8 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2017-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2017-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-597 J/kg
Mixed-layer LCL
2803 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:57 PM PDT, 52 minutes earlier.

Area forecast discussion, Jun 26, 3:57 PM PDT, 52 minutes before
Area Forecast Discussion...Updated
National Weather Service Pendleton OR
357 PM PDT Mon Jun 26 2017

Updated Aviation Discussion

.SHORT TERM...Tonight through Thursday. Upper low moving inland
this afternoon with a short wave moving across Oregon. This wave
is currently the focus for showers and thunderstorms moving north
northeast at 25-35 mph. Expect most of the forecast area will be
impacted by showers and storms for the remainder of the afternoon
into the evening. Main threat will be hail, winds and heavy rain.
As the short wave moves off to the north overnight precipitation
will be ending with clearing skies. Moderate surface gradients
with a marine push will create breezy to locally windy conditions
through tonight into Tuesday. For Tuesday a drier westerly flow
aloft with partly to mostly sunny skies. Temperatures will be
about 10 degrees cooler with highs in the 80s. The flow aloft
becomes more northwesterly Wednesday and Thursday with continued
partly cloudy conditions. Temperatures will be closer to normal
levels with highs in the 80s and lows in the 40s and 50s.   94

.LONG TERM...Thursday Night through Monday...An upper level ridge
will build near the coast Thursday night then move inland and weaken
Friday as a short wave dives into MT. This wave will increase sky
cover Friday and Saturday in Wallowa County but precipitation is
expected to remain east of the CWA Friday. A few showers may develop
over the Eagle Caps Saturday afternoon. Another ridge will build
offshore Saturday and then weaken as it moves through WA and OR
Sunday. Temperatures will be nearly steady with highs in the mid 80s
to lower 90s in the lower elevations and mostly 70s to lower 80s
mountains.   Coonfield

&&

.AVIATION...0Z TAFs...Scattered showers and thunderstorms are
moving N to NE through OR and will enter WA during the next hour.
This may cause brief MVFR conditions near and under thunderstorms
due to lower cigs and visibility. Otherwise VFR conditions will
prevail during the next 24 hours. TS are possible at all TAF
location until 06Z, but the probability remains too low to include
in TAF at KDLS and KYKM. Winds will decrease overnight and pick up
again at KDLS in the afternoon. 76

&&

.FIRE WEATHER...Thunderstorms developing across the forecast area
are producing frequent lightning. There have also been reports of
heavy downpours and winds gusts as strong as 47 mph.  Red Flag
Warnings are in effect for Fire Zones 640 and 644 which covers the
Prineville District, the Crooked River Grasslands, the John Day
Valley and the Grande Ronde Valley.  Discussing with land management
agencies, even the grassy areas in the Blue Mountains and Wallowa
Mountains could be a concern for fire spread due to new lightning
starts and outflow winds. Storms have developed a little farther west
and north than anticipated along the east slopes of the Oregon
Cascades.  The air mass in our western zones should begin to
stabilize as the westerly flow takes effect, and thunderstorms
should taper off this evening.

Another concern for fire weather are the winds this evening for
areas in and around the Columbia Basin.  The lowest humidity is in
the Hanford District where RHs are in the teens to lower 20s.  Winds
are light at this time in this area but will increase over the next
several hours. The humidity should respond and also increase.
Conditions are borderline for red flag and will continue to
highlight in the forecast.  Wister

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  59  84  54  82 /  40   0   0   0
ALW  63  85  58  83 /  40   0   0   0
PSC  62  89  57  88 /  30   0   0   0
YKM  58  88  54  86 /  30   0   0   0
HRI  61  88  57  86 /  30   0   0   0
ELN  58  83  57  81 /  30   0   0   0
RDM  49  82  42  81 /  10   0   0   0
LGD  56  79  47  78 /  60   0   0   0
GCD  52  83  44  80 /  50   0   0   0
DLS  61  83  57  82 /  30   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 10 PM PDT this evening for ORZ640-644.

WA...None.
&&

94/76/76/85

In the hours before

Special weather statement, Jun 26, 2:58 PM PDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Pendleton OR
258 PM PDT MON JUN 26 2017

ORZ049-050-502-503-507-262300-
Grande Ronde Valley OR-
Foothills of the Northern Blue Mountains of Oregon OR-
Southern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-Wallowa County OR-
258 PM PDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UMATILLA...WEST CENTRAL
WALLOWA AND WESTERN UNION COUNTIES UNTIL 400 PM PDT...

At 254 PM PDT, Doppler radar was tracking strong thunderstorm 13
miles south of Starkey, or 22 miles west of North Powder. Other
strong thunderstorms were just south of Pilot Rock and between
LaGrande and Meacham. All storms were moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Grande, Meacham, Elgin, Island City, Imbler, Summerville, Thorn
Hollow, Lehman Hot Springs, Spout Springs, Kamela, Cayuse, Bingham
Springs, Starkey, Minam, Hilgard, Umatilla Reservation and Gibbon.

LAT...LON 4490 11842 4544 11897 4579 11849 4572 11746
TIME...MOT...LOC 2154Z 240DEG 23KT 4503 11839

Hull
Special weather statement, Jun 26, 3:09 PM PDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Pendleton OR
309 PM PDT MON JUN 26 2017

ORZ506-511-262315-
Central Oregon OR-Ochoco-John Day Highlands OR-
309 PM PDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON...
NORTHWESTERN CROOK AND NORTH CENTRAL DESCHUTES COUNTIES UNTIL 415 PM
PDT...

At 309 PM PDT, Doppler radar was tracking a strong thunderstorm over
Redmond, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Redmond, Prineville, Grizzly, Terrebonne and Powell Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4416 12117 4430 12134 4461 12095 4440 12070
TIME...MOT...LOC 2209Z 228DEG 15KT 4429 12119

TWE
Special weather statement, Jun 26, 3:17 PM PDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Pendleton OR
317 PM PDT MON JUN 26 2017

ORZ505-506-262300-
Ochoco-John Day Highlands OR-John Day Basin OR-
317 PM PDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHEELER AND NORTHEASTERN
CROOK COUNTIES UNTIL 400 PM PDT...

At 317 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Mitchell, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mitchell and Antone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4423 12006 4447 12034 4489 11969 4451 11967
TIME...MOT...LOC 2217Z 226DEG 25KT 4440 12013

TWE
Special weather statement, Jun 26, 4:25 PM PDT, 24 minutes before
Special Weather Statement
National Weather Service Pendleton OR
425 PM PDT MON JUN 26 2017

ORZ044-502-503-507-508-270000-
Foothills of the Northern Blue Mountains of Oregon-Southern Blue
Mountains of Oregon-Northern Blue Mountains of Oregon-Foothills of
the Southern Blue Mountains of Oregon-Lower Columbia Basin of Oregon-
425 PM PDT MON JUN 26 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MORROW...
UMATILLA AND SOUTHWESTERN UNION COUNTIES...

At 424 PM PDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Holdman to near
Dale. Movement was east at 20 to 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Hermiston, Pendleton, Stanfield, Echo, Adams, Ukiah, Helix, Lehman
Hot Springs, Cayuse, Holdman, Rieth, Umatilla Reservation and
Mission.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4599 11857 4502 11845 4500 11918 4586 11942
TIME...MOT...LOC 2324Z 252DEG 20KT 4591 11905 4505 11894

JS
Special weather statement, Jun 26, 4:42 PM PDT, 7 minutes before
Special Weather Statement
National Weather Service Pendleton OR
442 PM PDT MON JUN 26 2017

ORZ505-506-270045-
Ochoco-John Day Highlands OR-John Day Basin OR-
442 PM PDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHEELER...
NORTHEASTERN CROOK AND WEST CENTRAL GRANT COUNTIES UNTIL 545 PM
PDT...

At 442 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Paulina, or 23 miles south of Mitchell, moving
northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Dayville, Antone and Paulina.

LAT...LON 4427 12031 4479 11969 4458 11956 4454 11960
      4453 11957 4453 11952 4422 11933 4398 12007
TIME...MOT...LOC 2342Z 233DEG 47KT 4423 12014

DC
Special weather statement, Jun 26, 4:47 PM PDT, 2 minutes before
Special Weather Statement
National Weather Service Pendleton OR
447 PM PDT MON JUN 26 2017

ORZ505-506-510-511-270045-
North Central Oregon OR-Central Oregon OR-Ochoco-
John Day Highlands OR-John Day Basin OR-
447 PM PDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHEELER...EASTERN
JEFFERSON...NORTHWESTERN CROOK AND SOUTHERN WASCO COUNTIES UNTIL 545
PM PDT...

At 446 PM PDT, the public reported a strong thunderstorm over Powell
Butte, or near Redmond, moving north at 10 mph.

Three quarter inch hail and wind gusts up to 50 mph will be possible
with this storm.

Locations impacted include...
Redmond, Prineville, Mitchell, Ashwood, Grizzly, Alfalfa and Powell
Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4402 12104 4430 12116 4495 12068 4455 11998
TIME...MOT...LOC 2346Z 178DEG 9KT 4422 12106

dc

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:15 PM PDTSpecial Weather StatementPDTGrant, Union60 min
Jun 26, 1:26 PM PDTSevere Thunderstorm WarningPDTGrant49 min
Jun 26, 2:02 PM PDTSpecial Weather StatementPDTWasco58 min
Jun 26, 2:09 PM PDTSevere Thunderstorm WarningPDTWasco66 min
Jun 26, 2:12 PM PDTSpecial Weather StatementPDTGrant, Umatilla, Union48 min
Jun 26, 2:58 PM PDTSpecial Weather StatementPDTJefferson62 min
Jun 26, 3:04 PM PDTSevere Thunderstorm WarningPDTGilliam, Grant, Morrow, Wheeler56 min
Jun 26, 3:09 PM PDTSpecial Weather StatementPDTJefferson66 min
Jun 26, 3:17 PM PDTSpecial Weather StatementPDTWheeler43 min
Jun 26, 3:31 PM PDTSevere Thunderstorm WarningPDTGilliam, Wasco, Wheeler59 min
Jun 26, 4:25 PM PDTSpecial Weather StatementPDTUmatilla35 min
Jun 26, 4:42 PM PDTSpecial Weather StatementPDTWheeler63 min
Jun 26, 4:47 PM PDTSpecial Weather StatementPDTCrook58 min
Jun 26, 4:28 PM PDTSevere Thunderstorm WarningPDTColumbia, Walla Walla32 min

Nearby

Severe Thunderstorm Warnings in Washington, 2017Severe Thunderstorm Warnings in Oregon, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.